Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 83, NWS Tallahassee, FL

July 7, 2004Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 7, 2004, 4:44 PM EDT for Wakulla County, Florida. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 4:44 PM EDT (20:44 UTC)
Expired
Jul 7, 2004, 5:00 PM EDT
In force
16 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 31 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 072035
SVRTLH
FLC129-072100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKULLA COUNTY IN FLORIDA

* UNTIL 500 PM EDT

* AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM
  11 MILES SOUTHWEST OF CRAWFORDVILLE TO 5 MILES SOUTH OF
  CRAWFORDVILLE...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ST. MARKS BY 445 PM EDT...
  CRAWFORDVILLE BY 450 PM EDT...
  WAKULLA GARDENS BY 455 PM EDT...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS...BUT HAIL IS ALSO 
POSSIBLE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

HEAVY RAINS WITH THESE STORMS MAY FLOOD LOW LYING AREAS SUCH AS 
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED 
ROADS AS THEY MAY BE WASHED OUT.


LAT...LON 3009 8463 3009 8430 3019 8408 3019 8453

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:34 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 7, 2:34 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
ISSUED BY NWS JACKSONVILLE FL
230 PM EDT WED JUL  7 2004

.SYNOPSIS...
WATER VAPOR IMAGES SHOW UPPER SHORTWAVE TROUGH APPROACHING THE WRN
CWFA...CONVECTION AS OF 17Z WAS FAIRLY SUPPRESSED...LIKELY OWING TO
WARM TEMPERATURES ALOFT. HOWEVER...SOME STRONG CONVECTION WAS
UNDERWAY IN OUR NE GA ZONES ALONG A NE-SW BOUNDARY THAT WAS FAIRLY
WELL RESOLVED IN THE MSAS THETA-E OBJECTIVE ANALYSIS.

&&

.SHORT TERM...
TONIGHT - KEPT MINIMUM TEMPERATURES MILD AND ABOVE GUIDANCE BASED ON
PERSISTENCE.

THURSDAY - UPPER TROUGH TO DETERIORATE INTO A WEAKNESS AND THEN
DISSIPATE AS HIGH PRESSURE ALOFT BUILDS BACK W INTO THE SERN STATES.
A REMNANT UPPER LOW FROM THIS TROUGH SHOULD AFFECT THE WRN GULF...
KEEPING THE NERN GULF IN FAIRLY DEEP ONSHORE FLOW. THE LOWER
TROPOSPHERIC MEAN FLOW SHOULD BE SWLY. DID NOT CHANGE POPS.

FRIDAY - LOWERED POPS OVER OUR NRN ZONES AS DEEPLY STACKED HIGH
PRESSURE BECOMES CENTERED OVER THE CWFA. THIS INCLUDES THE 1000-700
MB LAYER...MEANING THAT WE COULD SEE A LIGHT AND VARIABLE MEAN FLOW
FOR OUR SEA BREEZE REGIME CLASSIFICATION. THIS WOULD FAVOR HIGHEST
POPS OVER OUR FL ZONES. PROGGED SURFACE WINDS ARE QUITE LIGHT AND
VARIABLE. USED ETA12 WINDS IN GRIDS AS OPPOSED TO GFS WINDS...WHICH
WERE USED FOR EARLIER PERIODS.

&&

.MARINE...NO HIGHLIGHTS.

&&

.FIRE WEATHER...NO HIGHLIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 74 92 74 92 / 30 40 30 40
PFN 77 90 77 90 / 30 40 20 40
DHN 74 91 74 91 / 40 40 30 30
ABY 74 93 74 93 / 40 40 30 30
VLD 73 93 74 94 / 40 40 30 30
CTY 75 92 74 91 / 30 40 30 40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

TJT
Hazardous weather outlook, Jul 7, 11:05 AM EDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
ISSUED BY NWS JACKSONVILLE FL
1105 AM EDT WED JUL 7 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-081000-
APALACHICOLA TO DESTIN 20 TO 60 NM OFFSHORE-
APALACHICOLA TO DESTIN OUT TO 20 NM-BAKER-BAY-BEN HILL-BERRIEN-
BROOKS-CALHOUN-CLAY-COASTAL WALTON-COFFEE-COLQUITT-COOK-DALE-DECATUR-
DIXIE-DOUGHERTY-EARLY-FRANKLIN-GADSDEN-GENEVA-GRADY-GULF-HENRY-
HOLMES-HOUSTON-INLAND WALTON-IRWIN-JACKSON-JEFFERSON-LAFAYETTE-
LANIER-LEE-LEON-LIBERTY-LOWNDES-MADISON-MILLER-MITCHELL-QUITMAN-
RANDOLPH-SEMINOLE-
SUWANNEE RIVER TO APALACHICOLA 20 TO 60 NM OFFSHORE-
SUWANNEE RIVER TO APALACHICOLA OUT TO 20 NM-TAYLOR-TERRELL-THOMAS-
TIFT-TURNER-WAKULLA-WASHINGTON-WORTH-
1105 AM EDT (1005 AM CDT) WED JUL 7 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON FOR ALL OF THE
WARNING AREA. STORMS THAT DEVELOP HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND VERY STRONG
WINDS. SOME STORMS COULD PRODUCE ISOLATED CASES OF WIND DAMAGE...
BUT A WIDESPREAD SEVERE WEATHER THREAT IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
DAILY SEA BREEZES WILL PRODUCE AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS EACH DAY. ISOLATED STRONG STORMS WILL BE POSSIBLE.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. HOWEVER...SPOTTERS
ARE REQUESTED TO SELF-ACTIVATE IF SEVERE WEATHER OR FLOODING IS
OBSERVED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

TJT

In the hours before

Special weather statement, Jul 7, 2:32 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
ISSUED BY NWS JACKSONVILLE FL
232 PM EDT WED JUL 7 2004

GAZ128-130-131-071900-
BEN HILL-IRWIN-TURNER-
232 PM EDT WED JUL 7 2004

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER TURNER...BEN HILL AND IRWIN COUNTIES.
MOVEMENT IS TO THE EAST AT 10 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND VERY HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

WATSON
Special weather statement, Jul 7, 3:33 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
ISSUED BY NWS JACKSONVILLE FL
333 PM EDT WED JUL 7 2004

GAZ127-128-072000-
TURNER-WORTH-
333 PM EDT WED JUL 7 2004

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER TURNER AND NORTHEAST WORTH COUNTIES.
VERY LITTLE MOVEMENT HAS BEEN NOTED WITH THESE STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND VERY HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

WATSON
Special weather statement, Jul 7, 4:13 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 PM EDT WED JUL 7 2004

FLZ026-027-072100-
LIBERTY FL-WAKULLA FL-
414 PM EDT WED JUL 7 2004

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ( )EAST CENTRAL LIBERTY COUNTY AND SOUTHWEST
WAKULLA COUNTY...MOVING NORTHEASTR AT 15 TO 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENTCLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:35 PM EDTSevere Thunderstorm WarningTAEWakulla25 min
Jul 7, 7:23 PM EDTSevere Thunderstorm WarningTAEWalton37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.